Alert archive / Florida / Beach Hazards Statements in 2020

Beach Hazards Statement 43, NWS Melbourne, FL

December 24, 2020Volusia County, Florida

NWS Melbourne, FL issued this beach hazards statement at Dec 24, 2020, 3:32 AM EST for Volusia County, Florida. It took effect at Dec 24, 2020, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 3:32 AM EST (08:32 UTC)
In effect from
Dec 24, 2020, 7:00 AM EST
Expired
Dec 24, 2020, 7:00 PM EST
In force
12 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WHUS42 KMLB 240832
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
332 AM EST Thu Dec 24 2020

FLZ047-054-059-064-141-147-250000-
/O.NEW.KMLB.BH.S.0043.201224T1200Z-201225T0000Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
332 AM EST Thu Dec 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EST THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong northward flowing longshore current and a moderate
  risk of rip currents expected.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...From 7 AM EST this morning through this evening.

* IMPACTS...A strong northward flowing longshore current will 
  exist today at area beaches, which can knock swimmers off the 
  sandbar into deeper water and make them more susceptible to rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Dec 23, 10:06 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 23, 10:06 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1006 PM EST Wed Dec 23 2020

.DISCUSSION...

...Strong to Severe Storms Possible Thursday Evening...
...Much Colder Christmas Day with a Freeze Likely Some Areas
Friday Night...

Through Tonight...Similar to yesterday, temperatures dropped
quickly after sunset with winds becoming light and the airmass
still relatively dry. Current temps at 10 PM already at or within
a few degrees of the forecast low temperatures for tonight with
potential to drop a couple more degrees before remaining fairly
steady overnight. Update has lowered the overnight lows by a
couple of degrees, but this still putting most in the upper 50s to
lower 60s. Barrier islands of Brevard/Treasure Coast likely to
stay in the mid-upper 60s.

Precipitation-wise, isentropic lift and enough of an onshore
component in the low-level winds may bring some showers toward
and onshore of the immediate Treasure late and toward morning, but
most are expected to remain dry. Will leave mention of patchy fog
in overnight as well, but the potential seems low with winds just
above the surface seeming too strong.

Thursday (previous discussion)... A strong cold front, preceded
by a line of strong to a few severe storms will approach the FL
peninsula toward evening. Latest high res model guidance is
trending slower for the time of arrival of the line of storms then
previous runs, with the line approaching ECFL toward late day.

Winds will be SE around 5-10 mph in the morning, before veering to
the S/SW and increasing to 15-20 mph with higher gusts possible
by the afternoon and evening. Before the frontal passage, there is
a chance of scattered showers moving in from the Atlantic and
moving northward, mainly along the coast but some possibly moving
more inland. Afternoon highs will be in the upper 70s and low 80s
across the local area.

Thu Night (previous discussion)...Models have trended slightly
later with a fast moving line of showers and embedded storms that
will move through the area ahead of a strong cold front. This
convection now looks to be mostly confined to the evening hours
(near to after 6 pm through to just after midnight) across east
central Florida on Christmas Eve, with strong to severe storms
possible with this activity. CAPE values up to 500-1000 J/kg and
mostly unidirectional flow around 40-60 knots in the low- mid
levels will favor strong to potentially damaging straight line
winds up to 50-60 mph with any stronger storms. A Marginal Risk of
severe storms is currently still indicated for much of the FL
peninsula through Thursday night.

As gusty showers and storms quickly push offshore toward to just
after midnight, and strong cold front shifts through the region,
temperatures will plummet into the 40s and even upper 30s north of
Orlando into late Thursday night. Elevated NW winds will make it
feel even colder. Wind chill values by early Friday morning will
range from the low to mid 30s over much of the area, except upper
30s to low 40s toward the Treasure Coast.

&&

.AVIATION...
VFR conditions expected through most of the night with the potential
for patchy fog or some lower stratus to develop toward sunrise,
mainly for the interior terminals. Forecast is leaning toward the
MVFR stratus at the moment due to increasing winds above the
surface.  A few showers possible VRB-SUA overnight and then all
sites by early afternoon before a fast-moving line of showers and
storms pushes across east central FL from late afternoon into the
evening hours. TEMPO restrictions will likely be added to all sites
in the 06Z TAF package.

&&

.MARINE...
Tonight...E/ESE winds of around 10-15 kt nearshore/15 kt offshore
will veer SE/SSE toward daybreak. Seas of 3-4 ft will build up to 5
ft beyond 20 nm offshore.

Thursday...Conditions deteriorate after sunrise as southerly winds
will increase through the day ahead of a strong cold front. A Small
Craft Advisory goes into effect at 10 AM for all offshore zones for
winds 20-25 kt and seas building to 6-7 ft. Cautionary statements
for the nearshore waters will be required with winds of 15-20 kt and
seas building to 5-6 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  58  81  39  53 /  10  20  80   0
MCO  58  80  42  54 /  10  20  80   0
MLB  62  82  43  56 /  20  30  70  10
VRB  61  83  45  57 /  20  40  60  10
LEE  57  78  40  54 /   0  40  80   0
SFB  59  81  40  54 /  10  20  80   0
ORL  59  82  42  54 /  10  20  80   0
FPR  60  83  46  58 /  20  40  60  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 PM Thursday to 4 PM EST Friday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 10 AM Thursday to 4 PM EST Friday for
     Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Gale Watch from Thursday evening through late Thursday night for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 AM to 7 PM EST Thursday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM to 4 PM EST Friday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Combs/Sharp
Hazardous weather outlook, Dec 23, 7:53 PM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
753 PM EST Wed Dec 23 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-241300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
753 PM EST Wed Dec 23 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.COASTAL FLOOD IMPACT...
Long period swells will continue to gradually dampen overnight,
but still support a hazardous surf, especially south of Cape
Canaveral.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A strong cold front will push through central Florida Thursday
afternoon and overnight, accompanied by a fast moving band of
showers and thunderstorms just ahead of it. Strong to isolated
severe storms will be possible with this band, leading to wind
gusts up to 50-60 mph, frequent lightning, and brief heavy rain.

Behind the front, significantly colder air is expected to arrive
beginning Friday morning, with freezing temperatures possible on
Saturday morning, especially north of I-4. Brisk northwest winds
will make it seem even colder. Low temperatures Saturday morning
will be in the low 30s across the north and mid 30s elsewhere,
with patchy frost possible in wind protected locations.

For mariners, winds will increase ahead of the front on Thursday,
continuing upward behind the front, leading to the development of
hazardous marine conditions which will last through Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed tonight.

JS/DS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:42 AM ESTFreeze WatchMLBLake, Volusia24 hr
Dec 24, 3:46 AM ESTWind Chill AdvisoryMLBLake, Orange, Osceola, Seminole, Volusia28 hr
Dec 24, 4:10 AM ESTGale WarningMLB33 hr

Nearby

Beach Hazards Statements in Florida, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.